Facial Skin Thinning Due to Steroid. Skin Restoration Options?

if you experience steroid atrophy on facial skin, is it reversible? i mean can retin - A completely restore your skin?(eliminate wrinkles and sagging skin due to thin skin) or is it better to go for laser resurfacing? i.e fraxel?

Doctor Answers 3

Skin Thinning

Facial Skin Atrophy from steroid injections can cause fat and dermal changes that may progress unless the steroid is removed/diluted and any fat atrophy replaced.  Topical steroids can create dermal thinning and must be stopped. Future vascular & pigment Cosmetic Laser treatments may be beneficial.

San Diego Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

9834 Genesee Ave
La Jolla, CA 92037

Steroid atrophy is not curable

In my experience steroid atrophy is not reversible.  If it is from a steroid injection, it may improve over time.  If it is from prolonged use or too potent of a steroid used topically, then the changes are usually permanent.  If there is redness from blood vessels, these can be treated with a laser.


Jay S. Gottlieb, DO
Fort Lauderdale Dermatologist
5.0 out of 5 stars 5 reviews

1951 SW 172nd Ave
Miramar, FL 33029

Steroid skin thinning

I do not believe that steroid skin thinning is reversible once it is well established.

However with good medical grade skin care, under medical supervision and customization it can improve on the quality of the skin. Fine wrinkles may need laser skin resurfacing and multisession of skin care.

Fraxel will not work

Samir Shureih, MD
Baltimore Plastic Surgeon
5.0 out of 5 stars 5 reviews

10 East 31 Street
Baltimore, MD 21218

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.